Is it Safe to Mix Deramaxx and Rimadyl?

 |  Jun 27th 2010  |   0 Contributions


DogDewClawTika1_wb
I have a 1 1/2 year old maltese who all of a sudden began limping on her right front paw. It is a very come and go limp that has lasted about a month now. She is still very active and does not seem affected by the limp at all, so it is impossible to tell where it is coming from.

She has taken Deramaxx for five days and is now taking Rimadyl, both which are not making any difference. Sometimes after laying down she limps and really stretches out the leg. The last vet visit x-rays were made to see if any bone problems were going on with none detected. The vet suggested taking Rimadyl for 7 days and see what happens. She has been taking the Rimadyl for 3 days with no noticeable difference. The next step according to my vet would be to see a specialist to try and pinpoint the limp.

What else could be going on? I just don't feel that it's painful because she continues to be very active---running and playing like normal. Is this something that will affect her in the long run if it's not corrected? What tests can be done to see what's causing the limp? Thanks for any help you can provide.

Lisa

Many things can cause limping in dogs. In young dogs, soft tissue trauma (strains, sprains, and pulled muscles) and hereditary or developmental irregularities are the most common causes of long-term mild limping. See my website's page on limping for much more information.

I have two thoughts. First, have you tried restricting your dog's activity? If she has a sprain or a strain and she is as active as you say, it's possible that her activity is preventing healing. Exercise restriction is critical in the treatment of soft tissue trauma.

Second, you should be aware that it is very dangerous to switch from Deramaxx to Rimadyl. Both medications are non-steroidal anti-inflammatory drugs (NSAIDs). Combining NSAIDS or switching from any NSAID to any other NSAID without allowing a significant period of drug-free time between them predisposes dogs to potentially fatal gastrointestinal problems. I recommend that you stop giving your dog Rimadyl immediately and talk to your vet about this before you re-start medications.

Photo: by Elf.

Contributions

Tip: Creating a profile and avatar takes just a minute and is a great way to participate in Dogster's community of people who are passionate about dogs.

blog comments powered by Disqus